Pennsylvania, 2003

Flash Flood in Pennsylvania, July 23, 2003

July 23, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 2:26 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 23, 2:26 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT WED JUL 23 2003

RAIN IS SPREADING INTO OUR WESTERN OHIO COUNTIES. WILL UPDATE THE
FLASH FLOOD WATCH TO INCLUDE ALL OF OUR OHIO COUNTIES AND FAYETTE
COUNTY IN SWRN PA.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012.

RSD
Hazardous weather outlook, Jul 23, 10:25 AM EST, 5 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 10 PM TONIGHT FOR WESTERN
PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN
PANHANDLE OF WEST VIRGINIA.

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY
AND TONIGHT. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE
REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS
COULD RISE QUICKLY.  WATER COULD RAPIDLY COLLECT IN LOW LYING AND
FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jul 23, 10:05 AM EST, 5 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231745-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT WED JUL 23 2003

...HEAVY RAIN AND FLASH FLOODING IS POSSIBLE THROUGH THIS EVENING...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS MUCH OF WESTERN
PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN
PANHANDLE OF WEST VIRGINIA TODAY. THE THUNDERSTORMS WILL BE SLOW
MOVING AND COULD PRODUCE REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS
IN STREAMS AND CREEKS COULD RISE QUICKLY.  WATER COULD RAPIDLY
COLLECT IN LOW LYING AND FLOOD PRONE AREAS.

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.
Local storm report, Jul 23, 11:08 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1208 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    MARR                      OH   FLASH FLOODS
07/23/03   MONROE                         STATE ROUTE 260 IS CLOSED
                                          BETWEEN THE 5 AND 6 MILE
                                          MARKER NEAR MARR AS
                                          REPORTED BY HIGHWAY
                                          DEPARTMENT.
Special weather statement, Jul 23, 2:02 PM EST, 1 hour 33 minutes before
OHZ039-040-049-050-058-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT WED JUL 23 2003

...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CARROLL, GUERNSEY,
HARRISON, JEFFERSON, AND TUSCARAWAS COUNTIES.  THESE THUNDERSTORMS WERE
DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO RE-DEVELOP AND MOVE OVER
THE SAME REGIONS.

IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.  LOW LYING AND POOR DRAINAGE AREAS MAY ALSO
FLOOD.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 23, 2:29 PM EST, 1 hour 6 minutes before
OHZ041-PAZ007-013-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT WED JUL 23 2003

...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER LAWRENCE AND MERCER
COUNTIES IN PENNSYLVANIA, AND COLUMBIANA COUNTY OHIO.  THESE
THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO
RE-DEVELOP AND MOVE OVER THE SAME REGIONS.

IF ONE INCH OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.  LOW LYING AND POOR DRAINAGE AREAS MAY ALSO
FLOOD.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

A FLOOD WATCH IS IN EFFECT.  STAY TUNED FOR UPDATES OR POSSIBLE
WARNINGS.
Special weather statement, Jul 23, 3:13 PM EST, 22 minutes before
OHZ059-232215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT WED JUL 23 2003

...SLOW MOVING THUNDERSTORMS DUMPING HEAVY RAIN...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER BELMONT COUNTY OHIO.
THESE THUNDERSTORMS WERE DRIFTING SLOWLY TO THE SOUTH, BUT CONTINUED TO
RE-DEVELOP AND MOVE OVER THE SAME REGIONS.

IF 2 INCHES OF RAIN FALLS IN A ONE HOUR PERIOD, STREAMS AND CREEKS
COULD BEGIN TO FLOOD.  LOW LYING AND POOR DRAINAGE AREAS MAY ALSO
FLOOD.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS.

The radar

The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
July 23, 3:35 PM EST to 4:00 PM EST
Where
Mercer County, West Middlesex
Reported by
GENERAL PUBLIC
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Roads flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370163.